Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 53, NWS Nashville, TN

May 26, 1998Cheatham County, Davidson County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 26, 1998, 8:09 AM CDT for Cheatham County, Davidson County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1998, 8:09 AM CDT (13:09 UTC)
Expired
May 26, 1998, 10:10 AM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Cheatham County, TN, Davidson County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 261309
FFWBNA
TNC021-037-261510-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
809 AM CDT TUE MAY 26 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEATHAM COUNTY IN MIDDLE TENNESSEE
  DAVIDSON COUNTY IN MIDDLE TENNESSEE

* UNTIL 1010 AM CDT

* AT 800 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS WITH HEAVY RAINFALL ALONG IN(TERSTATE 40
  EXTENDING THROUGH CHEATHAM AND DAVIDSON COUNTIES. RAINFALL
  AMOUNTS OF 1 TO 2 INCHES PER HOUR WILL OCCUR WITH THESE STORMS.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

MAR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 26, 2:15 AM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, May 26, 2:15 AM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 AM CDT TUE MAY 26 1998

5MA PROFILER DATA INDICATES SHORTWAVE OVER WRN TX AND OK HAS AMPLIFIED
AND IS MORE IN LINE WITH CURRENT ETA ANALYSIS. THIS FEATURE WILL SLIDE
EWD ALONG SFC FNTL BOUNDARY, WHICH IS NOW STALLED OVER TN, AND MOVE WK
SFC REFLECTION INTO SWRN TN BY LATE WED. BASED ON ETA/NGM PCGRIDDS,
THIS WILL BE ACCOMPANIED BY A 850MB/300MB CONVERGENCE/DIVERGENCE.
COUPLET WHICH WILL ENHANCE TSTM POTENTIAL OVER MUCH OF OUR CWA AS IT
SLIDES EASTWARD ACROSS MIDDLE TN LATE TDY AND EARLY TONIGHT. EXPECT
SOMEWHAT OF A REPEAT OF TDYS WEATHER, WITH SOME STORMS BECOMING SVR
WITH HIGH WIND AND HAIL.

SFC FNT, WHICH WAS PARKED NEAR A MEM-MKL-BNA-CSV LINE, WILL PUSH BACK
TO THE NORTH TO NR TN/KY BORDER AS UPPER LVL SHORTWAVE APPROACHES.
THUS, EXPECT SCTD-NUMEROUS TSTMS TO DEVELOP OVER MIDDLE TN TDY,
ESPECIALLY DURING THE AFTERNOON AND EVENING. WILL HAVE TO KEEP
A CLOSE EYE ON ANY HEAVY RAIN THAT MOVES INTO NRN MIDDLE TN AND
MONITOR FOR FFW POTENTIAL, AS KOHX STP INDICATES MOST PLACES NORTH
OF I-40 GOT BTWN 1/2 AND 1 INCHES OF RAIN DURING MONDAYS EVENT.
<<
WOULD PROBABLY KEEP POPS HIGH TDY, IN THE 50-60% RANGE. ALSO,
BLV WE SHOULD DEFINITELY UP THE POPS FOR TUE EVENING (ESPECIALLY
IN AREAS EAST OF I-65). TEND TO PREFER LOWER POPS FOR WED, AS
LOW LVL FLOW BCMS MORE W-NWLY, AND WOULD PROBABLY LOWER POPS MORE
INTO THE 20-30% RANGE.

GUIDANCE TEMPS LOOK OKAY AND PROBABLY WOULDNT DEVIATE TOO MUCH FROM
IT.

BNA 82/65/85/63 6521            COOKEVILLE 82/65/85/63 5621

            WINCHESTER 85/67/88/64 5641

In the hours before

Local storm report, May 26, 3:56 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
356 AM CDT TUE MAY 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    NASHVILLE                 TN   WIND DAMAGE
05/25/98   DAVIDSON                       ROOF AND SOME BRICKS BLOWN
                                          OFF BUSINESS AT 50TH AND
                                          CHARLOTTE PIKE

0920 PM                              TN   WIND DAMAGE
05/25/98   RUTHERFORD                     WINDOWS BLOWN OUT ON
                                          HOUSEBOAT ON PERCY PRIEST
                                          LAKE.
Special weather statement, May 26, 4:30 AM CDT, 3 hours 39 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-261630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
430 AM CDT TUE MAY 26 1998

FLASH FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NORTHERN
MIDDLE TENNESSEE.

SEVERE THUNDERSTORMS ONCE AGAIN A POSSIBILITY IN THE MID-STATE.

THUNDERSTORMS DUMPED HEAVY RAIN ACROSS MUCH OF NORTHERN MIDDLE
TENNESSEE ON MONDAY.  DOPPLER RADAR ESTIMATES INDICATE MANY AREAS
LIKELY RECEIVED BETWEEN 1/2 AND 1 INCH...WITH LOCALLY HEAVIER
AMOUNTS. MORE THUNDERSTORMS...WITH HEAVY RAIN...ARE EXPECTED
TODAY...ESPECIALLY THIS AFTERNOON AND EVENING. SINCE THE GROUND
WAS THOROUGHLY SOAKED BY YESTERDAYS RAIN...ANY ADDITIONAL HEAVY
RAINFALL WILL QUICKLY LEAD TO RUN-OFF AND INCREASE THE THREAT OF
FLASH FLOODING.  THEREFORE...A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR NORTHERN MIDDLE TENNESSEE...GENERALLY NORTH OF A LINE FROM
CAMDEN...TO WAVERLY...NASHVILLE AND SPARTA.  THE WATCH ALSO
INCLUDES THE CITIES OF CLARKSVILLE...GALLATIN...LEBANON...AND
COOKEVILLE.

IF YOU LIVE NEAR CREEKS...STREAMS OR OTHER LOW-LYING AREAS SUBJECT
TO FLASH FLOODING...YOU SHOULD LISTEN FOR WEATHER UPDATES TODAY AND
BE PREPARED TO MOVE TO HIGHER GROUND IF A WARNING IS ISSUED.

IN ADDITION TO THE HEAVY RAIN POTENTIAL...THUNDERSTORMS IN MIDDLE
TENNESSEE WILL ALSO BRING THE THREAT OF LARGE HAIL AND DAMAGING
STRAIGHT-LINE WINDS...AS WELL AS ISOLATED TORNADOES. THEREFORE...
IT WOULD BE A GOOD IDEA TO MONITOR NOAA WEATHER RADIO OR LOCAL
RADIO OR TELEVISION STATIONS AND LISTEN FOR ANY WARNINGS THAT MIGHT
BE ISSUED.

THE THREAT FOR SEVERE WEATHER IS EXPECTED TO CONTINUE INTO THE
NIGHTTIME HOURS AS WELL.
Special weather statement, May 26, 4:30 AM CDT, 3 hours 39 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-261630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
430 AM CDT TUE MAY 26 1998

FLASH FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NORTHERN
MIDDLE TENNESSEE.

SEVERE THUNDERSTORMS ONCE AGAIN A POSSIBILITY IN THE MID-STATE.

THUNDERSTORMS DUMPED HEAVY RAIN ACROSS MUCH OF NORTHERN MIDDLE
TENNESSEE ON MONDAY.  DOPPLER RADAR ESTIMATES INDICATE MANY AREAS
LIKELY RECEIVED BETWEEN 1/2 AND 1 INCH...WITH LOCALLY HEAVIER
AMOUNTS. MORE THUNDERSTORMS...WITH HEAVY RAIN...ARE EXPECTED
TODAY...ESPECIALLY THIS AFTERNOON AND EVENING. SINCE THE GROUND
WAS THOROUGHLY SOAKED BY YESTERDAYS RAIN...ANY ADDITIONAL HEAVY
RAINFALL WILL QUICKLY LEAD TO RUN-OFF AND INCREASE THE THREAT OF
FLASH FLOODING.  THEREFORE...A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR NORTHERN MIDDLE TENNESSEE...GENERALLY NORTH OF A LINE FROM
CAMDEN...TO WAVERLY...NASHVILLE AND SPARTA.  THE WATCH ALSO
INCLUDES THE CITIES OF CLARKSVILLE...GALLATIN...LEBANON...AND
COOKEVILLE.

IF YOU LIVE NEAR CREEKS...STREAMS OR OTHER LOW-LYING AREAS SUBJECT
TO FLASH FLOODING...YOU SHOULD LISTEN FOR WEATHER UPDATES TODAY AND
BE PREPARED TO MOVE TO HIGHER GROUND IF A WARNING IS ISSUED.

IN ADDITION TO THE HEAVY RAIN POTENTIAL...THUNDERSTORMS IN MIDDLE
TENNESSEE WILL ALSO BRING THE THREAT OF LARGE HAIL AND DAMAGING
STRAIGHT-LINE WINDS...AS WELL AS ISOLATED TORNADOES. THEREFORE...
IT WOULD BE A GOOD IDEA TO MONITOR NOAA WEATHER RADIO OR LOCAL
RADIO OR TELEVISION STATIONS AND LISTEN FOR ANY WARNINGS THAT MIGHT
BE ISSUED.

THE THREAT FOR SEVERE WEATHER IS EXPECTED TO CONTINUE INTO THE
NIGHTTIME HOURS AS WELL.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:04 PM CDTSevere Thunderstorm WarningOHXMontgomery46 min
May 25, 7:17 PM CDTSevere Thunderstorm WarningOHXHumphreys48 min
May 25, 7:43 PM CDTTornado WarningOHXSumner47 min
May 25, 7:54 PM CDTSevere Thunderstorm WarningOHXClay36 min
May 25, 7:55 PM CDTSevere Thunderstorm WarningOHXDickson50 min
May 25, 8:11 PM CDTSevere Thunderstorm WarningOHXMacon49 min
May 25, 8:20 PM CDTSevere Thunderstorm WarningOHXHumphreys35 min
May 25, 8:32 PM CDTSevere Thunderstorm WarningOHXDavidson48 min
May 25, 8:50 PM CDTSevere Thunderstorm WarningOHXClay35 min
May 25, 9:13 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson32 min
May 25, 9:17 PM CDTSevere Thunderstorm WarningOHXPickett33 min
May 25, 9:28 PM CDTSevere Thunderstorm WarningOHXOverton32 min
May 25, 10:17 PM CDTSevere Thunderstorm WarningOHXVan Buren, White33 min
May 26, 8:20 AM CDTFlash Flood WarningOHXSumner, Wilson2 hr
May 26, 10:03 AM CDTFlash Flood WarningOHXHouston92 min
May 26, 1:50 PM CDTSevere Thunderstorm WarningOHXLawrence50 min
May 26, 2:25 PM CDTSevere Thunderstorm WarningOHXGiles50 min
May 26, 2:48 PM CDTSevere Thunderstorm WarningOHXLincoln47 min
May 26, 3:30 PM CDTTornado WarningOHXLincoln35 min
May 26, 3:44 PM CDTTornado WarningOHXFranklin46 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.